How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. K. Your Own Question

Dr. K.
Dr. K., Board Certified MD
Category: Medical
Satisfied Customers: 3950
Experience:  Board certified with experience in primary care.
65718478
Type Your Medical Question Here...
Dr. K. is online now

Ive had a rash on my chest and face for almost 2 weeks now,

Customer Question

I've had a rash on my chest and face for almost 2 weeks now, it looks like tiny white-head spots (some just pink, some with a little "puss"). It is not itchy and started on the side of my neck and quickly spread to my chest and then face. I don't normally have skin problems. I have no other symptoms. I have not used any new cosmetics or eaten any new foods. The only thing I can think of is antibiotics - but I stopped taking them a few days before the rash appeared - I was taking Amoxycilin 500mg x 3 a day for 7 days and Metronidazole 400mg x 3 a day for 5 days (for a infection around my wisdom tooth - I was given Amoxycilin first but as the infection kept spreading I was given Metronidazole a couple of days later and told to take both for the duration).
I have only had a mild reaction to another antibiotic once before - Doxycycline - where I developed a rash on my face shortly after taking them - in fact I was told by a pharmacist (when I asked for advice for the "spots") that it was most probably an allergic reaction to the antibiotic.
My question is, is it likely to be a reaction to the antibiotics even though it started after I finished taking them? If so, how long can I expect it to last, what can I do/take to improve it, and should I not take these antibiotics in future? Or alternatively, if it is unlikely to be a reaction to the antibiotics, what else could this be?
I am a 36 year old female, with the only underlying problem being CFS/ME (this may be of relevance - since CFS I have become very sensitive to medication and have had adverse reactions to quite a few prescribed medicines).
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. K. replied 3 years ago.
Hello and welcome to Just Answer.

This does not sound like a rash from an allergic reaction. Generally this would begin sooner after starting the antibiotics, and would resolve fairly quickly after stopping them. This may be a folliculitis. Are you able to send a picture? That would be helpful.
Customer: replied 3 years ago.

Hope this image is legible. The rash changes from day to day - sometimes it is less or more visible, but there are several new "spots" every day.Rash on chest

Expert:  Dr. K. replied 3 years ago.
Hello, this helps. This is most likely folliculitis. Although it is strange that it began while you were already on antibiotic.


Folliculitis is an inflammatory condition that affects hair follicles. It is a a small area of pus that surrounds the opening of a hair follicle. Old lesions that have no more pus appear as red bumps. Many follicles can be affected anywhere there is hair.

It can be treated with an over the counter body wash that contains benzoyl peroxide. You can get one that is a "scrub" or exfollient as well. Neutragena brand makes a good one.

I hope this helps.
Customer: replied 3 years ago.

Thank you for your reply. I read up a little about it in the meantime and am rather surprised as I cannot see why I would get this as it is on areas that I do not shave (face/chest) or cover (I usually wear v-neck tops), and I use a scrub in the shower daily, and only light moisturisers as not to clog the pores. What else could cause this? Could it be anything else?


(I think I may have had folliculitis on areas that I shave but they were bigger, and itchy and sometimes painful and only lasted for a few days.)

Expert:  Dr. K. replied 3 years ago.
I believe its what it is. Shaving is not required. The other thing it could be is molluscum contagiosum which is a viral infection. It spreads like you describe. The lesions always get a white head. I would consider trying the benzoyl peroxide wash.
Dr. K., Board Certified MD
Category: Medical
Satisfied Customers: 3950
Experience: Board certified with experience in primary care.
Dr. K. and 2 other Medical Specialists are ready to help you
Expert:  Dr. K. replied 3 years ago.
Thank you

What Customers are Saying:

 
 
 
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
< Previous | Next >
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
  • This expert is wonderful. They truly know what they are talking about, and they actually care about you. They really helped put my nerves at ease. Thank you so much!!!! Alex
  • Thank you for all your help. It is nice to know that this service is here for people like myself, who need answers fast and are not sure who to consult. GP
  • I couldn't be more satisfied! This is the site I will always come to when I need a second opinion. Justin
  • Just let me say that this encounter has been entirely professional and most helpful. I liked that I could ask additional questions and get answered in a very short turn around. Esther
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
 
 
 

Meet The Experts:

 
 
 
  • Family Physician

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
< Last | Next >
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
  • http://ww2.justanswer.com/uploads/DO/DoctorRich/2012-9-12_72454_Doctorweb.64x64.jpg Dr. Natasha's Avatar

    Dr. Natasha

    Doctor

    Satisfied Customers:

    7887
    American Board Certified in Emergency Medicine, Ivy League trained
  • http://ww2.justanswer.com/uploads/DR/DrK99/newpic2.64x64.jpg Dr. K.'s Avatar

    Dr. K.

    Board Certified MD

    Satisfied Customers:

    255
    Board certified with experience in primary care.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Board Certified Physician

    Satisfied Customers:

    76
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/JA/JACUSTOMERjtu60wne/2011-2-14_183449_passportphoto2.64x64.jpg docwithheart's Avatar

    docwithheart

    Board Certified Physician

    Satisfied Customers:

    0
    Board certified pediatrician, with special experience in general pediatrics, hospital pediatrics, and pediatric cardiology
  • http://ww2.justanswer.com/uploads/DR/drappapo/2013-8-16_22576_drdavid.64x64.jpg Dr. David's Avatar

    Dr. David

    Board Certified Physician

    Satisfied Customers:

    224
    Treat children/young adults, former chief resident, multiple publications
  • http://ww2.justanswer.com/uploads/TA/tazechip/2012-6-7_135230_drpic.64x64.png Dr. Chip's Avatar

    Dr. Chip

    Board Certified Physician

    Satisfied Customers:

    12373
    20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.